Maine, 2009Hail and Damaging Wind in Maine, July 13, 2009
July 13, 2009 · NWS CAR · 4 events in 2 counties and zones
Thunderstorms developed across eastern Maine during the afternoon of the 13th beneath an upper disturbance and cold pool aloft crossing the region. producing large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed across eastern Maine during the afternoon of the 13th beneath an upper disturbance and cold pool aloft crossing the region. Some of the thunderstorms became severe...producing large hail and damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 13, 1:05 PM EST, 1 hour 10 minutes earlier.
Area forecast discussion, Jul 13, 1:05 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
205 PM EDT MON JUL 13 2009
.SYNOPSIS...
A COLD FRONT WILL CROSS THE REGION TONIGHT...WITH A SECOND COLD
FRONT CROSSING THE REGION TUESDAY. HIGH PRESSURE WILL BUILD ACROSS
THE REGION WEDNESDAY. A WARM FRONT WILL CROSS THE REGION THURSDAY.
&&
.NEAR TERM /THROUGH TUESDAY/...
CONVECTION ACROSS THE AREA WILL TAPER DOWN EARLY THIS EVENING.
AN ISOLATED THUNDERSTORM WILL BE POSSIBLE EARLY THIS EVENING...MAINLY
ACROSS DOWNEAST AREAS WHERE CAPES ARE EXPECTED TO BEGIN CLOSE TO
500 J. ANY STORMS CAN CONTAIN SMALL HAIL AND BRIEF GUSTY WINDS WITH
THE LOW FREEZING LEVELS AND STRONG GRADIENT ALOFT. A FEW STRAY
SHOWERS WILL BE AROUND LATER TONIGHT INTO TUESDAY. UNSEASONABLY
COOL AIR TUESDAY WILL KEEP TEMPS IN THE 60S ACROSS THE AREA WITH
MOSTLY CLOUDY SKIES. SOME LOW TOP CONVECTION MAY PRODUCE SOME
STRAY SHOWERS...MAINLY DURING THE MIDDAY AND AFTERNOON ON TUESDAY.
OTHERWISE...MOST OF THE DAY IS EXPECTED TO BE RAIN FREE.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
THE UPPER TROF WILL MOVE EAST TUESDAY NIGHT...WHILE SURFACE HIGH
PRESSURE BUILDS EAST BRINGING DECREASING CLOUDINESS ACROSS THE
FORECAST AREA. HIGH PRESSURE WILL BUILD ACROSS THE REGION WEDNESDAY
WITH PARTLY/MOSTLY SUNNY SKIES. HIGH PRESSURE WILL MOVE EAST
WEDNESDAY NIGHT...WITH A WARM/OCCLUDED FRONT APPROACHING LATE.
CLOUD COVER WILL INCREASE WEDNESDAY NIGHT WITH A CHANCE OF SHOWERS
LATE. STILL UNCERTAINTY REGARDING THE EXTENT OF PRECIPITATION
THURSDAY/THURSDAY NIGHT WHILE THE WARM/OCCLUDED FRONT CROSSES THE
REGION. HOWEVER...EXPECT UNSETTLED CONDITIONS FROM THURSDAY
THROUGH THURSDAY NIGHT WITH A CHANCE OF SHOWERS AND POSSIBLY AN
INTERVAL OF STEADIER RAIN. TEMPERATURES WILL BE AT BELOW NORMAL
LEVELS WEDNESDAY/THURSDAY.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
THE LONG TERM GRIDS CONTINUE TO BE IN GOOD GENERAL AGREEMENT.
THERE WILL BE A LOW OVER SRN QUEBEC WITH ITS ASSOCIATED 500MB LOW
STACK TO ITS NE. A SECONDARY LOW ALONG THE EASTERN SEABOARD GFS
EAST OF NJ...ECMWF OVR DELMARVA. THE MODELS DIVERGE A BIT AT 00Z
SAT. THE GFS MVS THE LOW ALONG NJ TO S OF THE SW TIP OF NOVA
SCOTIA. THE ECMWF MOVES IT INTO SRN ME...BUT HOLDS THE ASSOCIATED
FRONT IN THE SRN GULF OF MAINE. THE LOW OVR SRN QUEBEC BECOMES
VERTICALLY STACKED. THE MODELS MV BACK TO BETTER AGREEMENT BY 12Z
SAT THE LOW OVER SRN QUEBEC BEGINS TO FILL AS IT SHIFTS E. THE LOW
THAT WAS IN THE GULF OF MAINE MVS EAST GFS PLACES IT SE OF NOVA
SCOTIA...THE ECMWF PLACES IT OVER ERN NEW BRUNSWICK. THE PRIMARY
WX PRODUCER ACROSS THE AREA THROUGH SUN MORN WILL BE THE SLOW MVG
LOW OVER SRN QUEBEC. IT WILL CONTINUE TO SPIN OFF TROUGHS THAT
WILL BRING SCT SHOWERS TO THE AREA. THIS LOW WILL MV NE BY SUN
MORN. A NEW LOW WILL BE MVG N ALONG THE ERN SEABOARD THE GFS
PLACES IT ALONG THE NJ COAST WITH A 2NDRY LOW OVER THE SC COAST AT
12Z SUN. THE ECMWF PLACES IT ALONG THE NC COAST WITH A SINGLE
ELONGATED LOW. BY 00Z MON THE TIMING OF THE TWO MODELS DIFFER. THE
GFS MVS THE PRIMARY LOW TO CAPE COD WITH A FRONTAL BAND EXTENDING
INTO WRN NOVA SCOTIA. THE ECMWF HOLD OFF MOVING THE LOW INTO THE
GULF OF MAINE BTWN MODEL RUNS. BY THE END OF THE PERIOD BOTH
MODELS HAVE A LOW IN THE SRN GULF OF MAINE. LOADED GMOS WITH
ADJUSTMENTS FOR SKY AND POP. LOADED NAWAVE 4 GUIDANCE FOR SEAS. &&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
VFR CONDITIONS ARE EXPECTED TONIGHT INTO TUESDAY WITH THE BRIEF
LOCALIZED EXCEPTIONS IN ANY DOWNPOURS ASSOCIATED WITH
THUNDERSHOWERS. VFR CONDITIONS ARE EXPECTED ACROSS THE REGION
TUESDAY NIGHT THROUGH MUCH OF WEDNESDAY NIGHT. MVFR CONDITIONS
COULD THEN BEGIN TO DEVELOP LATER WEDNESDAY NIGHT. MVFR/IFR
CONDITIONS ARE THEN EXPECTED ACROSS THE REGION THURSDAY THROUGH
THURSDAY NIGHT ALONG WITH A CHANCE OF SHOWERS.
&&
.MARINE...
NEAR TERM:
SHORT TERM: WINDS/SEAS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT
ADVISORY LEVELS TONIGHT THROUGH THURSDAY NIGHT. VISIBILITIES COULD
BE REDUCED AT TIMES IN SHOWERS LATER WEDNESDAY NIGHT THROUGH
THURSDAY NIGHT.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.
&&
NEAR TERM...BLOOMER
SHORT TERM...NORCROSS
LONG TERM...NORTON
AVIATION...BLOOMER
MARINE...BLOOMER/NORCROSS
Hazardous weather outlook, Jul 13, 2:56 AM EST, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
356 AM EDT MON JUL 13 2009
MEZ001>006-010-011-015>017-029>032-141100-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
356 AM EDT MON JUL 13 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.
.DAY ONE...TODAY AND TONIGHT.
DEPENDING ON HOW MUCH SUNSHINE THE REGION RECEIVES LATE THIS MORNING
INTO EARLY AFTERNOON...SCATTERED THUNDERSTORMS MAY FORM FROM MID
AFTERNOON INTO THE EARLY EVENING HOURS...ESPECIALLY ACROSS THE
SOUTHEAST HALF OF THE REGION. DUE TO COLD AIR PRESENT IN THE MID
AND UPPER ATMOSPHERE...THUNDERSTORMS IN THIS AREA MAY BE ACCOMPANIED
BY GUSTY WINDS AND HAIL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ050>052-141100-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
356 AM EDT MON JUL 13 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VJN
Hail, Washington
- When
- July 13, 2:15 PM EST
- Where
- Washington County, 3.2 mi SE of St Croix Jct
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.100, -67.220
Nickel size hail covered the ground along Route 1 between the towns of Calais and Robbinston.
Hail, Aroostook
- When
- July 13, 2:45 PM EST to 2:50 PM EST
- Where
- Aroostook County, 0.84 mi NW of Houlton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.130, -67.840
The hail fell for 5 minutes.
Hail, Aroostook
- When
- July 13, 2:50 PM EST
- Where
- Aroostook County, 0.69 mi N of Porter Settlement
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.130, -67.880
The hail was reported along Interstate 95.
Thunderstorm Wind, Aroostook
- When
- July 13, 3:05 PM EST
- Where
- Aroostook County, 0.84 mi NW of Houlton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 46.130, -67.840
Power lines were toppled by wind gusts estimated at 60 mph.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 13 to 15, 20093 deaths · 3 events
- Tornado and Hail in Wyoming, July 13, 20092 injured · $932,000 · EF2 · 9 events
- Tornado and Hail in Nebraska, July 13, 2009$192,000 · EF2 · 21 events
- Tornado and Hail in South Dakota, July 13, 2009$415,000 · EF0 · 27 events
- Hail and Damaging Winds in Arkansas, July 13, 20091 injured · $115,000 · 1.75 in hail · 6 events
- Damaging Winds in South Dakota, July 13, 2009$150,000 · 57 kt wind · 4 events
- Flash Flood and Hail in Missouri, July 13, 2009$71,000 · 1.25 in hail · 6 events
- High Wind in North Dakota, July 13 to 14, 2009$35,000 · 53 kt wind · 2 events
- High Wind in South Dakota, July 13 to 14, 20093 injured · 61 kt wind · 3 events
- Wildfire in Oregon, July 13, 2009$30,000 · 1 event
- Hail in Oklahoma, July 13, 2009$20,000 · 1.75 in hail · 2 events
- Hail and Damaging Winds in South Dakota, July 13, 20092.75 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186563, 186565, 186566, 186569.